Alert archive / Virginia / Freeze Warnings in 2014
Freeze Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Apr 16, 2014, 4:01 AM EDT for 21 counties in Virginia; 6 counties in North Carolina. It took effect at Apr 17, 2014, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2014, 4:01 AM EDT (08:01 UTC)
- In effect from
- Apr 17, 2014, 12:00 AM EDT
- Expired
- Apr 17, 2014, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
All 27 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -275 m²/s²
- 0-3 km storm-relative helicity
- -273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WWUS71 KRNK 160801 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EDT WED APR 16 2014 ...FREEZING TEMPERATURES EXPECTED THIS MORNING AND TONIGHT... .DIMINISHING WIND SPEEDS THIS MORNING WILL ALLOW FOR BETTER RADIATIONAL COOLING BY SUNRISE...ALLOWING TEMPERATURES IN SEVERAL AREAS EAST OF THE BLUE RIDGE TO FALL TO FREEZING. COLD HIGH PRESSURE WILL CONTINUE TO BUILD EAST THROUGH THE MORNING...SPILLING ACROSS THE APPALACHIANS LATER TODAY TO WEDGE AGAINST THE EASTERN FACE OF THE MOUNTAINS BY TONIGHT. CLEAR SKIES AND LIGHT NORTHEASTERLY WINDS WILL ALLOW FOR A NIGHT OF STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO AGAIN FALL BELOW FREEZING. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-161615- /O.UPG.KRNK.FZ.A.0002.140417T0600Z-140417T1300Z/ /O.NEW.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/ /O.CON.KRNK.FZ.W.0001.000000T0000Z-140416T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 401 AM EDT WED APR 16 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * TIMING...THROUGH 9 AM THIS MORNING. ALSO FROM MIDNIGHT TONIGHT INTO WEDNESDAY MORNING. * IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING TEMPERATURES MAY BE DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
5 follow-up statements
791 WWUS71 KRNK 161256 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 856 AM EDT WED APR 16 2014 ...ANOTHER FREEZE LATE TONIGHT... .COLD HIGH PRESSURE WILL CONTINUE TO BUILD EAST THROUGH THE TODAY...WEDGING AGAINST THE EASTERN FACE OF THE MOUNTAINS BY TONIGHT. CLEAR SKIES AND LIGHT NORTHEASTERLY WINDS WILL ALLOW FOR A NIGHT OF STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO AGAIN FALL BELOW FREEZING. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-162100- /O.EXP.KRNK.FZ.W.0001.000000T0000Z-140416T1300Z/ /O.CON.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 856 AM EDT WED APR 16 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * TIMING...MIDNIGHT TONIGHT INTO WEDNESDAY MORNING. * IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING TEMPERATURES MAY BE DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
340 WWUS71 KRNK 161934 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT WED APR 16 2014 ...ANOTHER FREEZE LATE TONIGHT... .COLD HIGH PRESSURE WILL WEDGE SOUTH AGAINST THE EASTERN FACE OF THE MOUNTAINS TONIGHT. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO AGAIN FALL BELOW FREEZING. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-170345- /O.CON.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 334 PM EDT WED APR 16 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * TIMING...MIDNIGHT TONIGHT INTO WEDNESDAY MORNING. * IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING TEMPERATURES MAY BE DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
024 WWUS71 KRNK 170030 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT WED APR 16 2014 ...ANOTHER FREEZE OVERNIGHT INTO THURSDAY MORNING... .COLD HIGH PRESSURE WILL WEDGE SOUTH AGAINST THE EASTERN FACE OF THE MOUNTAINS OVERNIGHT. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO FALL BELOW FREEZING. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-170830- /O.CON.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 830 PM EDT WED APR 16 2014 ...FREEZE WARNING REMAINS IN EFFECT OVERNIGHT UNTIL 9 AM EDT THURSDAY... * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * TIMING...OVERNIGHT INTO WEDNESDAY MORNING. * IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING TEMPERATURES MAY BE DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
231 WWUS71 KRNK 170807 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 407 AM EDT THU APR 17 2014 ...FREEZING TEMPERATURES TO CONTINUE THROUGH 9 AM THIS MORNING... ...FROST EXPECTED IN SOUTHERN SHENANDOAH VALLEY TONIGHT AND EARLY FRIDAY MORNING... .COLD HIGH PRESSURE WILL PERSIST TO THE NORTHEAST OF THE REGION THROUGH FRIDAY. THIS WILL ALLOW COLD...DRY AIR TO CONTINUE TO SPREAD SOUTHWESTWARD ALONG THE EAST SIDE OF THE ALLEGHANY FRONT. TEMPERATURES THIS MORNING WERE IN THE UPPER 20S TO LOWER 30S WITHIN MUCH OF THE FREEZE WARNING AREA. TEMPERATURES WILL RISE ABOVE FREEZING AFTER 9 AM THIS MORNING. FOR TONIGHT...THE AIR MASS WILL CONTINUE TO MODIFY...BUT LIGHT OR NEAR CALM WINDS IN THE DEEPER VALLEYS WITHIN THE SOUTHERN SHENANDOAH VALLEY WILL LIKELY RESULT IN FORMATION OF WIDESPREAD FROST. EVEN THOUGH TEMPERATURES WILL BE IN THE MID 30S ACROSS AREAS FURTHER EAST AND SOUTH INTO THE PIEDMONT...STRONGER EASTERLY FLOW IN THESE AREAS SHOULD PREVENT MUCH MORE THAN PATCHY FROST. VAZ023-024-035-171615- /O.NEW.KRNK.FR.Y.0001.140418T0800Z-140418T1300Z/ /O.CON.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/ BOTETOURT-ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA... AMHERST 407 AM EDT THU APR 17 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. * TEMPERATURES...UPPER 20S TO LOWER 30S...RISING ABOVE FREEZING AFTER 9 AM THIS MORNING. LOWER TO MID 30S LATE TONIGHT AND EARLY FRIDAY MORNING. * TIMING...THROUGH 9 AM THIS MORNING...THEN AGAIN 4 AM TO 8 AM FRIDAY MORNING. * IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING TEMPERATURES AND FROST MAY BE DAMAGED OR KILLED. * LOCATIONS...SOUTHERN SHENANDOAH VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ NCZ003>006-019-020-VAZ022-032>034-043>047-058-059-171300- /O.CON.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...STUART... ROCKY MOUNT...BEDFORD...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE 407 AM EDT THU APR 17 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...IN THE LOWER 30S. * TIMING...THROUGH 9 AM THIS MORNING. * IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING TEMPERATURES AND FROST MAY BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ RAB
939 WWUS71 KRNK 171300 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 900 AM EDT THU APR 17 2014 ...FREEZE WARNING THIS MORNING CANCELLED... ...FROST EXPECTED IN SOUTHERN SHENANDOAH VALLEY TONIGHT AND EARLY FRIDAY MORNING... .FOR TONIGHT...THE COLD AIR MASS THAT HAS COVERED OUR AREA WILL CONTINUE TO MODIFY...BUT LIGHT OR NEAR CALM WINDS IN THE DEEPER VALLEYS WITHIN THE SOUTHERN SHENANDOAH VALLEY WILL LIKELY RESULT IN FORMATION OF WIDESPREAD FROST. EVEN THOUGH TEMPERATURES WILL BE IN THE MID 30S ACROSS AREAS FURTHER EAST AND SOUTH INTO THE PIEDMONT...STRONGER EASTERLY FLOW IN THESE AREAS SHOULD PREVENT MUCH MORE THAN PATCHY FROST. VAZ023-024-035-172100- /O.CAN.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/ /O.CON.KRNK.FR.Y.0001.140418T0800Z-140418T1300Z/ BOTETOURT-ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA... AMHERST 900 AM EDT THU APR 17 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY... ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FREEZE WARNING. * TEMPERATURES...IN THE MID 40S. * TIMING...THROUGH 9 AM THIS MORNING...THEN AGAIN 4 AM TO 8 AM FRIDAY MORNING. * IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING TEMPERATURES AND FROST MAY BE DAMAGED OR KILLED. * LOCATIONS...SOUTHERN SHENANDOAH VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ NCZ003>006-019-020-VAZ022-032>034-043>047-058-059-171400- /O.CAN.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...STUART... ROCKY MOUNT...BEDFORD...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE 900 AM EDT THU APR 17 2014 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FREEZE WARNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 2:14 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 16, 2:14 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 AM EDT WED APR 16 2014
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION FROM THE
WEST BRINGING DRIER AND MUCH COLDER AIR OVERNIGHT. THIS AREA OF
HIGH PRESSURE WILL SLIDE ACROSS THE AREA WEDNESDAY AND REMAIN IN
CONTROL OF THE WEATHER THROUGH FRIDAY WITH MODERATING TEMPERATURES.
A WEAK DISTURBANCE MOVING TOWARD THE REGION FROM THE NORTHWEST MAY
BRING THE NEXT CHANCE OF SHOWERS TO THE REGION FOR EARLY IN THE
WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 1150 PM EDT TUESDAY...
QUICK UPDATE TO EXPIRE THE GOING WIND ADVISORY AS SPEEDS CONTINUE
TO DECREASE AND SHOULD DIMINISH FURTHER AFTER MIDNIGHT. OTRW
FORECAST APPEARS ON TRACK WITH UPSLOPE CLOUDS FADING ALONG WITH
ISOLATED -SHSN FAR NW AND SKIES CLEARING ACROSS THE FREEZE WARNING
REGION OUT EAST.
PREVIOUS DISCUSSION AS OF 850 PM EDT TUESDAY...
FRONT IS NOW WELL EAST OF THE REGION WITH COLD ADVECTION ONGOING
AS THE COLDEST AIR ALOFT AND BEST SUBSIDENCE MOVE IN DURING THE
NEXT FEW HOURS. THIS SHOULD ALLOW A PERIOD OF ADVISORY LEVEL WINDS
IN SPOTS ALONG THE RIDGES THROUGH ABOUT 10-11 PM BEFORE THE
GRADIENT STARTS TO SLOWLY WEAKEN. THEREFORE KEEPING THE WIND
ADVISORY GOING GIVEN ONE MORE EXPECTED SURGE IN SPEEDS OVER THE
NEXT COUPLE OF HOURS. OTRW BAND OF DEEPER MOISTURE HAS SLIPPED TO
THE EAST WITH DOWNSLOPING HELPING TO SCOUR OUT THE LOW LEVELS EAST
OF THE BLUE RIDGE WHERE REMOVING ANY LINGERING POPS. IN THE
WEST...BEST UPSLOPE ALONG WITH MOISTURE LOOKS TO LINGER THROUGH
ABOUT MIDNIGHT...BUT MAINLY NW GREENBRIER WHERE ANOTHER INCH OR SO
POSSIBLE. THUS LOWERED POPS AND SNOWFALL SOUTH OF THERE BUT
HOLDING ONTO LOW CLOUDS LONGER PER LATEST MODELS AND TENDENCY FOR
NW FLOW TO LINGER MOISTURE. SOME OF THIS CLOUD COVER ALONG WITH A
FLURRY MAY SPILL OUT TOWARD THE BLUE RIDGE FOR A FEW MORE HOURS
BEFORE BETTER DRYING DEVELOPS DURING THE EARLY MORNING HOURS
ALLOWING MOST AREAS TO CLEAR.
FREEZE WARNING CONTINUES FOR THE EAST WHERE SHOULD GET CLOSE TO
IF NOT A BIT BELOW FREEZING MOST SPOTS PENDING JUST HOW FAST WINDS
DIMINISH WHICH MAY NOT HAPPEN UNTIL ALMOST DAWN. OTRW RUNNING WITH
UPPER 20S TO LOWER 30S WITHIN THE FREEZE WARNING TO LOW/MID 20S
WEST.
HIGH PRESSURE WORKS FROM KY/OHIO OVERNIGHT TO THE MID ATLANTIC AND
NEW ENGLAND BY EARLY AFTERNOON WEDNESDAY. WINDS WILL SWING TO TO
THE NORTHEAST THEN EAST THROUGH THE AFTERNOON. CLEARING TONIGHT
WITH SUNNY SKIES WEDNESDAY. DESPITE THE SUN...TEMPS WILL BE COOLER
THAN WHAT WE HAVE HAD AS 8H TEMPS DROP TO -5 TO -12C TONIGHT THEN
MODIFY TO NEAR 0C BY WED AFTERNOON. THIS WILL PROVIDE HIGHS MAINLY
IN THE 50S...WITH 40S AROUND THE HIGHER ELEVATIONS.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...
ALTHOUGH HIGH PRESSURE WILL BE OVER NEW ENGLAND...LIGHT EASTERLY
WINDS COMBINED WITH WED PM DEWPOINTS MOSTLY IN THE TEENS...WILL
LEAD TO A VERY COLD THURSDAY MORNING...WITH SOME RECORD LOWS
THREATENED. DRY WEDGE WITH EASTERLY COMPONENT WILL PERSIST UNTIL
SURFACE WINDS ARE VEERED WITH THE APPROACH OF AN UPPER TROUGH/WEAK
COLD FRONT FRIDAY NIGHT ACROSS THE GREAT LAKES. TOWNS ALONG THE
BLUE RIDGE WILL BE COOLER THURSDAY AND FRIDAY BECAUSE OF THE
UPSLOPE FLOW BOTH DAYS. CLOUDS WILL INCREASE FRIDAY NIGHT AHEAD OF
THE BOUNDARY...BUT LLVLS ARE TOO DRY TO SUPPORT ANYTHING BUT
SPRINKLES THROUGH SE WEST VA LATE FRIDAY/FRIDAY NIGHT. MUCH WARMER
SATURDAY MORNING THAN WED/THURS MORNINGS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...
SURFACE HIGH FILLING IN BEHIND FRIDAY'S WEAK BOUNDARY EVENTUALLY
COVERS NEW ENGLAND AND THE ENTIRE MIDDLE ATLANTIC TO CLOSE THE
WEEKEND. AGAIN...THIS HIGH MAY EVENTUALLY PARK OVER NEW ENGLAND
SETTING UP ANOTHER DRY WEDGE PER THE ECMWF. THUS...SUNDAY MAY BE
COLDER THAN SATURDAY. THE GFS HAS ANOTHER SURFACE HIGH JUST OFF
THE CAROLINA COAST...WITH ELIMINATES THE EASTERLY COMPONENT/DRY
WEDGE...GIVING MORE OF A SOUTHERLY BREEZE AND A WARMER SUNDAY.
WILL GO BETWEEN THE MEX AND ECMWF MOS FOR HIGHS ON SUNDAY. THE
PATTERN REMAINS DRY AND BENIGN...UNTIL NEXT TUESDAY NIGHT...WHEN
BOTH THE ECMWF AND GFS AGREE ON A FRONT WITH RAIN SHOWERS. WENT
WITH CHC POPS AT THE END OF THE LONG TERM WITH THE MODEL AGREEMENT
AT THIS TIMERANGE.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 200 AM EDT WEDNESDAY...
WIND SPEEDS CONTINUE TO ABATE THIS MORNING AS HIGH PRESSURE SHIFTS
UP THE OHIO RIVER VALLEY TO BECOME THE DOMINANT FEATURE IN THE
WEATHER PATTERN. WINDS WILL VEER AS THE HIGH CONTINUES EAST...
BECOMING NORTHERLY BY SUNRISE...WHICH WILL HELP ERODE REMAINING
LOW CLOUDS ACROSS SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE.
CLEAR SKIES WILL THEN PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD.
AS HIGH PRESSURE APPROACHES NEW ENGLAND...IT WILL ALSO BUILD
SOUTHWARD...WEDGING AGAINST THE EASTERN FACE OF THE APPALACHIANS.
WINDS WILL BECOME EAST NORTHEASTERLY DURING EARLY AFTERNOON...AND
WILL REMAIN SO INTO THURSDAY. WIND SPEEDS ARE EXPECTED TO REMAIN
AROUND 10KT DURING THE AFTERNOON WITH SLIGHTLY HIGHER GUSTS...AND
WILL DROP TO 2KT TO 4KT AFTER SUNSET.
HIGH PRESSURE WILL LINGER INTO FRIDAY...MAINTAINING VFR CONDITIONS
THROUGH THE END OF THE WORKWEEK UNDER LIGHT EAST TO NORTHEAST
FLOW.
THE NEXT COLD FRONT APPROACHES FROM THE WEST FRIDAY BUT APPEARS
SLOW AND WEAK ENOUGH TO MAINTAIN VFR DURING THE DAY FOR NOW. THIS
SYSTEM MAY BRING MVFR CIGS TO THE MOUNTAINS SATURDAY...ALONG WITH
A FEW SHOWERS. OTRW VFR FOR THE WEEKEND WITH HIGH PRESSURE
FOLLOWING THIS SYSTEM FOR SUNDAY.
&&
.HYDROLOGY...
AS OF 200 AM EDT TUESDAY...
RAINFALL OF 1 TO 2 INCHES ON TUESDAY WILL CAUSE RISES ALONG
MAINSTEM RIVERS INTO MIDWEEK. MUCH OF THE HEAVIEST RAIN OCCURRED
ALONG THE DAN RIVER BASIN WITH LEVELS FORECASTED TO REACH MINOR
FLOOD STAGE AT SOUTH BOSTON WEDNESDAY MORNING. OTHER LOCATIONS
ALONG THE DAN AROUND DANVILLE AND PACES AS WELL AS RANDOLPH ALONG
THE LOWER ROANOKE RIVER WILL SEE BANKFULL CONDITIONS.
A RIVER FLOOD WARNING REMAINS IN EFFECT AT SOUTH BOSTON INTO LATE
THURSDAY.
&&
.CLIMATE...
AS OF 358 PM EDT TUESDAY...
APRIL 16TH RECORD LOWS
ROANOKE 24F 1943...FORECASTED LOW 26F.
LYNCHBURG 27F 1943...FORECASTED LOW 27F.
DANVILLE 27F 1950...FORECASTED LOW 30F.
BLUEFIELD 23F 1962...FORECASTED LOW 21F.
BLACKSBURG 24F 2008...FORECASTED LOW 23F.
LEWISBURG 25F 2008...FORECASTED LOW 21F.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
VAZ022>024-032>035-043>047-058-059.
FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR VAZ022>024-
032>035-043>047-058-059.
NC...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
NCZ003>006-019-020.
FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR NCZ003>006-019-
020.
WV...NONE.
&&
SYNOPSIS...JH/RAB/WP
NEAR TERM...JH/WP
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/NF
HYDROLOGY...JH
CLIMATE...JC/KMHazardous weather outlook, Apr 16, 4:01 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EDT WED APR 16 2014 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-170815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 401 AM EDT WED APR 16 2014 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING AGAIN WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-WVZ042>045-170815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 401 AM EDT WED APR 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Virginia, 2014Freeze Warnings in North Carolina, 2014Every freeze warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.